Saturday, November 01, 2014

Left atrial appendage closure

From the conclusion of a recent review in Circulation:

Although the mechanism of thromboembolism in AF is multifactorial, the LAA appears to be the major source of thrombus and is a target for transcatheter interventional therapy with device occlusion or ligation. The WATCHMAN has the largest data set for clinical end points, having been evaluated in 2 randomized trials and an FDA-monitored continuing-access registry in warfarin-eligible patients. In total, these studies support the clinical efficacy of the WATCHMAN in preventing thromboembolic events in the absence of anticoagulation and, in turn, provide mechanistic support for the concept of LAA closure for stroke prevention in at-risk patients. However, extrapolating these findings to other LAA devices is perilous because there are limited safety data and a paucity of robust clinical outcomes data for alternative approaches to LAA closure. Patient selection for the WATCHMAN device should be guided by an assessment of thromboembolic and bleeding risk, in addition to patient preference.

The report also cites a smaller trial which failed to establish non-inferiority of the device over anticoagulation, but noted a remarkably low event rate in the anticoagulation group.

What's the ideal IV fluid?

Here's a review from Current Opinion in Critical Care Medicine.

Take home messages:

The colloid versus crystalloid debate remains unsettled.

Starch preparations are to be discouraged.

Among crystalloid solutions an emerging literature favors balanced solutions over saline. This however needs to be confirmed in higher level studies.

From the review:

Intravenous fluids, historically described as crystalloids or colloids, are administered with the aim of maintaining acceptable cardiac output and preserving the microcirculation. Achieving the aim of fluid administration is impacted by alterations in vascular permeability in critically ill patients. There is a strong body of evidence demonstrating the harmful effects of HES preparations, specifically regarding tissue storage with associated adverse renal, hepatic, cutaneous and haematological outcomes. The use of human colloids is limited by resource constraints, infectious and noninfectious risks. Hyperchloraemia, a well documented undesirable effect from administration of 0.9% saline, currently the most commonly prescribed crystalloid, is proinflammatory and is associated with increased morbidity and mortality. Not only is there no generic fluid that will cover all circumstances, but no ideal fluid exists for any specific situation. Further research comparing 0.9% saline to a balanced salt solution may reveal a type of fluid that is the closest to being ideal.

Ulcerative colitis

If there was such a thing as an article that could make you an expert on ulcerative colitis this would be it. It has a lot of great pearls and belongs in every internist's library. I won't list the pearls here because free full text is available at the link and the article should be read in its entirety.

Friday, October 31, 2014

Assessing neurologic prognosis after cardiac arrest

Below are some take home points from a recent review:

Cooling remains accepted as an established modality to improve neurologic outcome but the optimal temperature target is uncertain.

Reference here.


The incorporation of hypothermia into post arrest care has completely changed neuro assessment post cardiac arrest.

In the hypothermia era the assessment is almost always delayed. The optimal timing remains under investigation but is now believed to be 4-5 days post arrest.


When hypothermia is applied it is rarely possible to declare poor neurologic prognosis in the immediate post arrest period.

Doing so would require exam findings of total loss of brain stem function. The authors recommend that such a clinical assessment be supplemented by testing such as EEG.


The motor response at 48-72 hours after sedative withdrawal may be helpful.

A motor response that localizes a painful stimulus is a favorable sign and obviates the need for further evaluation.


Pupillary and corneal responses may be helpful at 72 hours post arrest.

Bilateral absence at that time point is strongly associated with a poor outcome.


Post arrest seizures and myoclonus can be difficult to interpret.

They are often confused with one another. Neither is considered reliable for neurologic prognostication after cardiac arrest. Status myoclonus, a severe and generalized form of post anoxic myoclonus, is a poor prognostic sign and in years past was considered a reliable indicator. That thinking has recently changed after a few reports of occasional favorable outcome.

The use of EEG and imaging modalities was discussed in the review.


Emergency treatment of WPW associated tachycardias

A summary post at Emergency Medicine PharmD.

Thursday, October 30, 2014

Sitagliptin and heart failure exacerbation

This is from a large insurance claims database:

Patients with incident HF were identified from individuals with T2D initially treated with metformin or sulfonylurea and followed over time. Subjects subsequently using sitagliptin were compared with those not using sitagliptin in the 90 days before our primary outcome of all-cause hospital admission or death using a nested case-control analysis after adjustment for demographics and clinical and laboratory data. HF-specific hospital admission or death also was assessed.
Results A total of 7,620 patients with diabetes and incident HF met our inclusion criteria. Mean (SD) age was 54 years (9), and 58% (3,180) were male. Overall, 887 patients (12%) were exposed to sitagliptin therapy (521 patient years of exposure) after incident HF. Our primary composite endpoint occurred in 4,137 patients (54%). After adjustment, sitagliptin users were not at an increased risk for the primary endpoint (7.1% vs. 9.2%, adjusted odds ratio [aOR]: 0.84, 95% confidence interval [CI]: 0.69 to 1.03) or each component (hospital admission 7.5% vs. 9.2%, aOR: 0.93, 95% CI: 0.76 to 1.14; death 6.9% vs. 9.3%, aOR: 1.16, 95% CI: 0.68 to 1.97). However, sitagliptin use was associated with an increased risk of HF hospitalizations (12.5% vs. 9.0%, aOR: 1.84, 95% CI: 1.16 to 2.92).
Conclusions Sitagliptin use was not associated with an increased risk of all-cause hospitalizations or death, but was associated with an increased risk of HF-related hospitalizations among patients with T2D with pre-existing HF.

More from CardioBrief:

The authors said their finding “is likely clinically relevant” and might have an impact on the choice of add-on therapy for heart failure patients with diabetes.
In an accompanying editorial, Deepak Bhatt writes that the findings “add to a small but growing body of evidence that suggests DPP-4 inhibitors as a class of drugs, and possibly diabetes drugs in general, may increase the risk of heart failure.” However, he noted, the “increase in absolute risk, if present at all, appears to be small.”

Wednesday, October 29, 2014

Genotype based warfarin dosing

The latest meta-analysis:

Conclusions and Relevance In this meta-analysis of randomized clinical trials, a genotype-guided dosing strategy did not result in a greater percentage of time that the INR was within the therapeutic range, fewer patients with an INR greater than 4, or a reduction in major bleeding or thromboembolic events compared with clinical dosing algorithms.

Tuesday, October 28, 2014

Facebook “likes” and hospital mortality rates

Findings in a recent study:

With the growth of Facebook, public health researchers are exploring the platform's uses in health care. However, little research has examined the relationship between Facebook and traditional hospital quality measures. The authors conducted an exploratory quantitative analysis of hospitals' Facebook pages to assess whether Facebook "Likes" were associated with hospital quality and patient satisfaction. The 30-day mortality rates and patient recommendation rates were used to quantify hospital quality and patient satisfaction; these variables were correlated with Facebook data for 40 hospitals near New York, NY. The results showed that Facebook "Likes" have a strong negative association with 30-day mortality rates and are positively associated with patient recommendation. These exploratory findings suggest that the number of Facebook "Likes" for a hospital may serve as an indicator of hospital quality and patient satisfaction. These findings have implications for researchers and hospitals looking for a quick and widely available measure of these traditional indicators.

Via Hospital Medicine Virtual Journal Club.

Monday, October 27, 2014

How EMRs, core measures and other “system improvements” degrade patient care

There's a great essay on this subject at Medpage Today. I would just add that it's not so much the computer that degrades care as it is the culture we've built around it.